Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 98, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Sep 6, 2021, 3:10 AM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2021, 3:10 AM EDT (07:10 UTC)
- Expired
- Sep 6, 2021, 4:15 AM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Ft Drum radar (KTYX), 48 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
039
WHUS51 KBUF 060710
SMWBUF
LOZ044-045-064-065-060815-
/O.NEW.KBUF.MA.W.0098.210906T0710Z-210906T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
310 AM EDT Mon Sep 6 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Ontario from Mexico Bay to Southwick Beach...
* Until 415 AM EDT.
* At 308 AM EDT, a cluster of showers and thunderstorms capable of
producing waterspouts was located 12 nm north of Oswego, moving
east at 35 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Selkirk Beach, Southwick Beach, North Pond and Sandy Island Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4361 7615 4356 7616 4352 7619 4355 7662
4383 7665 4384 7664 4383 7617 4381 7618
4371 7616 4368 7611 4365 7610
TIME...MOT...LOC 0708Z 266DEG 34KT 4366 7652
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
TMA2 follow-up statements
686
FZUS71 KBUF 060745
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
345 AM EDT Mon Sep 6 2021
LOZ044-064-060753-
/O.CAN.KBUF.MA.W.0098.000000T0000Z-210906T0815Z/
345 AM EDT Mon Sep 6 2021
...THE SPECIAL MARINE WARNING IS CANCELLED...
The affected areas were...
Lake Ontario from Mexico Bay to Southwick Beach...
The showers and thunderstorms have moved out of the warned area
and no longer poses a significant threat to boaters.
LAT...LON 4361 7615 4356 7616 4352 7619 4353 7630
4361 7632 4362 7627 4367 7633 4383 7637
4383 7617 4381 7618 4371 7616 4368 7611
4365 7610
TIME...MOT...LOC 0743Z 252DEG 20KT 4371 7622
$$
LOZ045-065-060815-
/O.CON.KBUF.MA.W.0098.000000T0000Z-210906T0815Z/
345 AM EDT Mon Sep 6 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 415 AM EDT...
For the following areas...
Lake Ontario from Mexico Bay to Southwick Beach...
At 343 AM EDT, showers and embedded thunderstorms capable of
producing waterspouts was located over Sandy Island Beach, or 11 nm
north of Mexico Bay, moving east at 20 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can create locally hazardous seas. Small craft
could be damaged in briefly higher winds and suddenly
higher waves.
Locations impacted include...
Selkirk Beach, Southwick Beach, North Pond and Sandy Island Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Waterspouts can easily overturn boats and create locally hazardous
seas. Seek safe harbor immediately.
&&
LAT...LON 4361 7615 4356 7616 4352 7619 4353 7630
4361 7632 4362 7627 4367 7633 4383 7637
4383 7617 4381 7618 4371 7616 4368 7611
4365 7610
TIME...MOT...LOC 0743Z 252DEG 20KT 4371 7622
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
TMA120
FZUS71 KBUF 060806
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
406 AM EDT Mon Sep 6 2021
LOZ045-065-060815-
/O.EXP.KBUF.MA.W.0098.000000T0000Z-210906T0815Z/
406 AM EDT Mon Sep 6 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 415 AM EDT...
The affected areas were...
Lake Ontario from Mexico Bay to Southwick Beach...
The shower has moved out of the area and no longer poses a
significant threat to boaters.
LAT...LON 4361 7615 4356 7616 4352 7619 4353 7630
4361 7632 4362 7627 4367 7633 4383 7637
4383 7617 4381 7618 4371 7616 4368 7611
4365 7610
TIME...MOT...LOC 0805Z 266DEG 34KT 4372 7593
$$
TMAWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 6, 2:02 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 6, 2:02 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
202 AM EDT Mon Sep 6 2021
.SYNOPSIS...
Another front will cross the region overnight through the day today
causing a few more showers. Despite the rain chances, there will
still be plenty of rain free periods overnight into Labor Day.
&&
.NEAR TERM /THROUGH TODAY/...
Overnight and today, as an upper level trough across Ontario and
Quebec continues to track toward the area overnight into this
morning, a sharp embedded shortwave will push a cold front out ahead
of it, while also amplifying the larger scale trough. A few showers
will drift across the area overnight ahead of the trough, which is
the case currently. Radar imagery depicts a line of showers spanning
from central Lake Ontario southwestward towards the eastern end of
Lake Erie. Additionally thunder is being reported within this line
of showers.
Shower potential will be greatest with the frontal passage across
WNY from just before daybreak through mid-morning. With increasing
shower potential to the east through the morning with the frontal
passage. The greatest potential for showers is expected over the
North Country, where forcing will be more conducive to more
organized showers, along with the timing of the frontal passage
being a bit later in the day when diurnal heating will help increase
instability a bit more. Cold air aloft (-20c at H5) with the
shortwave has resulted in some thunderstorms late this afternoon and
early evening over Lake Superior and Upper Michigan, northern
Wisconsin and northern Lower Michigan. Expect similar regime across
lower Great Lakes including western NY and north central NY on
Monday morning as the core of the shortwave crosses our area.
With the upper level trough still over the region, some additional
showers and a few thunderstorms will be possible behind the frontal
passage later in the day. High temperatures on Monday will be in the
low 60s to low 70s from the higher terrain to the lower elevations
respectively.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Monday night a WNW flow of cool air aloft may be just enough to
support a few light lake effect rain showers southeast of Lake
Ontario. If these materialize, they will gradually end overnight as
drier air and subsidence build into the eastern Great Lakes.
Otherwise it will be cool and partly cloudy Monday night.
Tuesday surface high pressure will drift from the Ohio Valley and
eastern Great Lakes in the morning to the east coast by evening,
providing dry weather to our region. SSW flow will increase in the
afternoon ahead of the next system, with associated warm advection
and downslope flow boosting high temperatures to around 80 on the
lake plains of Western NY. Cooler air aloft will linger for the
North Country, with highs ranging from the mid 70s at lower
elevations to upper 60s higher terrain.
A sharp mid level trough and closed low will then advance from near
Lake Superior Tuesday night to near James Bay Wednesday evening,
with a vertically stacked surface low taking a similar track. A
surface cold front will surge east across the eastern Great Lakes
late Tuesday night and Wednesday. Strong convergence along the front
coupled with increasing large scale ascent ahead of the trough will
produce a band of showers and possibly a few gusty thunderstorms,
entering Western NY late Tuesday night and then advancing east
across the rest of the area through the first half of Wednesday.
A dry slot behind the cold front will bring a return to mainly dry
weather from west to east later Wednesday. It will become quite
breezy Tuesday night and Wednesday as the cold front crosses the
area, with gusts of 25-30 knots expected northeast of Lakes Erie
and Ontario.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The longwave pattern across North America will still be quite
amplified at midweek, but will become much more zonal next weekend.
A strong ridge over the 4 corners at midweek will flatten and
spread east, dominating much of the southern 2/3 of the nation by
next weekend, with zonal westerlies setting up along the US/Canadian
border.
Looking at the details, a mid level trough and associated cool air
aloft will advance slowly east across the Great Lakes and New
England Wednesday night through Friday. A series of shortwaves
moving through the longwave trough will bring a chance of a few
showers at times. Cool air aloft may also support lake effect rain
showers east and southeast of the lakes. The trough will move east
of the area Friday night and Saturday, allowing for a return to
dry weather.
Temperatures will run a little below normal through mid to late
week, with highs generally in the lower 70s for lower elevations and
mid to upper 60s for higher terrain. Lows will generally be in the
50s, with some 40s possible in the cooler Southern Tier Valleys and
North Country if skies clear enough at night. A warming trend will
start next weekend as the pattern becomes more zonal and warm
advection begins.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A line of showers with embedded thunderstorms is currently crossing
far northwestern NY. As of 06Z this line is currently impacting the
KBUF terminal with MVFR CIGS. This line will continue east towards
KROC within the next hour. Otherwise, an approaching cold front will
bring the potential for MVFR CIGS early this morning (before dawn).
Showers with a few thunderstorms today as the front crosses the
area, which will continue to bring the potential for MVFR conditions
south of Lake Ontario. Expected isolated to scattered coverage of
showers and storms right now prohibits mention in the TAFs, but
could see inclusion of these in later updates. East of Lake Ontario
for ART, MVFR with brief periods of IFR will be possible with this
area expecting the better potential for showers and thunderstorms
through the early afternoon.
Outlook...
Tuesday. VFR.
Wednesday...Areas of MVFR in showers.
Thursday and Friday...Mainly VFR with a chance of showers.
&&
.MARINE...
Colder air aloft arriving overnight into today will result in a
chance of waterspouts across Lake Erie late tonight through mid
morning today, and all day on Lake Ontario. Best chances for
waterspouts will be with the showers and storms along a cold front
as it crosses the region.
Winds will increase through this morning on Lake Erie, and during
the day on today on Lake Ontario as another cold front crosses the
lakes. The increase in winds and waves has resulted in a new round
of small craft advisories for all but the Niagara River and St.
Lawrence River.
The higher waves today into this evening have also resulted in the
issuance of Beach Hazard Statements for most of the Lake Erie and
Lake Ontario shoreline zones as outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 8 AM EDT this morning through
late tonight for NYZ003-006-007.
Beach Hazards Statement from 8 AM EDT this morning through
late tonight for NYZ004-005.
Beach Hazards Statement from 8 AM EDT this morning through
this evening for NYZ001-002.
Beach Hazards Statement through this afternoon for NYZ019-085.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ040-
041.
Small Craft Advisory from 8 AM this morning to 5 AM
EDT Tuesday for LOZ043-044.
Small Craft Advisory from 8 AM this morning to 2 AM EDT
Tuesday for LOZ042-045.
&&
SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...EAJ/JLA/SW
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...EAJ/JLA/SW
MARINE...EAJ/JLA/SWHazardous weather outlook, Sep 5, 5:05 PM EDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 505 PM EDT Sun Sep 5 2021 NYZ008-010>014-020-021-062115- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus- Allegany- 505 PM EDT Sun Sep 5 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-006-007-062115- Monroe-Oswego-Jefferson- 505 PM EDT Sun Sep 5 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-062115- Niagara-Orleans- 505 PM EDT Sun Sep 5 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-062115- Wayne-Northern Cayuga- 505 PM EDT Sun Sep 5 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-062115- Chautauqua-Southern Erie- 505 PM EDT Sun Sep 5 2021 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 AM EDT MONDAY THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-062115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 505 PM EDT Sun Sep 5 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Special weather statement, Sep 6, 1:03 AM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
103 AM EDT Mon Sep 6 2021
NYZ001-002-010-011-060600-
Orleans NY-Genesee NY-Niagara NY-Northern Erie NY-
103 AM EDT Mon Sep 6 2021
...Strong thunderstorms will impact portions of northeastern Erie,
southeastern Niagara, Orleans and northern Genesee Counties through
200 AM EDT...
At 102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Point Breeze to 8 miles southwest of Grand
Island. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst, Tonawanda,
Lancaster, Medina, Albion, Williamsville, Darien Lakes State Park,
Grand Island, Elma and Pendleton.
This includes Interstate 90 between exits 56 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4335 7823 4323 7800 4314 7800 4313 7797
4312 7797 4312 7791 4311 7792 4287 7849
4275 7897 4279 7891 4283 7892 4291 7889
4295 7892 4298 7900 4302 7900
TIME...MOT...LOC 0502Z 316DEG 18KT 4334 7821 4292 7907
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TMAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:35 AM EDT | Special Marine Warning | BUF | 85 min | |
| Sep 6, 1:03 AM EDT | Special Weather Statement | BUF | Genesee | 57 min |
| Sep 6, 3:51 AM EDT | Special Weather Statement | BUF | Jefferson | 54 min |
| Sep 6, 4:26 AM EDT | Special Weather Statement | BUF | Lewis | 64 min |
| Sep 6, 6:44 AM EDT | Special Marine Warning | BUF | 61 min | |
| Sep 6, 7:25 AM EDT | Special Marine Warning | BUF | 95 min | |
| Sep 6, 8:24 AM EDT | Special Weather Statement | BUF | Jefferson | 51 min |
| Sep 6, 8:50 AM EDT | Special Marine Warning | BUF | 85 min | |
| Sep 6, 9:02 AM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| Sep 6, 9:10 AM EDT | Special Weather Statement | BUF | Oswego | 35 min |
| Sep 6, 9:31 AM EDT | Special Weather Statement | BUF | Lewis | 29 min |
| Sep 6, 9:32 AM EDT | Special Weather Statement | BUF | Jefferson | 28 min |
| Sep 6, 9:57 AM EDT | Special Weather Statement | BUF | Jefferson | 33 min |
| Sep 6, 10:22 AM EDT | Special Weather Statement | BUF | Lewis | 38 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.